Alert archive / Kentucky / River Flood Warnings in 2015
River Flood Warning 5, NWS Jackson, KY
NWS Jackson, KY issued this river flood warning at Mar 3, 2015, 11:43 AM EST for Lee County, Kentucky. It took effect at Mar 4, 2015, 5:17 PM EST. It was in force for 59 hr.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2015, 11:43 AM EST (16:43 UTC)
- In effect from
- Mar 4, 2015, 5:17 PM EST
- Expired
- Mar 7, 2015, 4:31 AM EST
- In force
- 59 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Lee County, KY
The radar
The Jackson,KY radar (KJKL), 36 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kentucky River at Heidelberg (HLDK2).
- Action stage
- 16 ft
- Minor stage
- 20 ft
- Moderate stage
- 24 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03282000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Mar 3, 10:27 AM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 3, 10:27 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1027 AM EST TUE MAR 3 2015 .UPDATE... ISSUED AT 1026 AM EST TUE MAR 3 2015 LATEST RADAR TRENDS CONTINUE TO MOVE THE HEAVIEST SHOWERS ALONG NORTH CENTRAL KY AND THEN NORTH OF THE CWA. EXPECT THINGS TO EVENTUALLY START SHIFTING SOUTHWARD...BUT THE LATEST HRRR AND NAM12 ARE NOT SHOWING THIS TRANSITION UNTIL THIS EVENING /CLOSER TO 3Z/...A LITTLE LATER THAN ORIGINALLY FORECASTED/ANTICIPATED. AS SUCH...GIVEN THE LATEST RADAR TRENDS AND GOOD INITIATION OF THESE HI RES MODELS...WENT AHEAD AND DROPPED TO ONLY SLIGHT CHANCES ACROSS THE SE CWA THROUGH THE MORNING...INCREASING TO CHANCES THROUGH THE REST OF THE DAY. BY THIS EVENING...HEAVIEST RAIN SHOULD BE MAKING IT INTO MUCH OF THE CWA...SO KEPT WITH A LIKELY/DEFINITE POP FROM THIS POINT ON. ALSO...LOADED IN THE LATEST OBSERVATIONAL DATA FOR TEMPS...DEW POINTS...AND WINDS...TO MAKE SURE THE NEAR-TERM FORECAST FOR THESE PARAMETERS WAS WELL ON TRACK WITH THE CURRENT CONDITIONS. UPDATE ISSUED AT 850 AM EST TUE MAR 3 2015 QUICK UPDATE TO BRING GRIDS IN LINE WITH HOURLY OBS AND RADAR TRENDS. HAD SOME SPRINKLES THIS MORNING BUT NOTHING SIGNIFICANT WITH RESPECT TO LIGHT FREEZING DZ...RA. TEMPS ARE RISING ABOVE FREEZING NOW. WILL LET CURRENT SPS FOR PATCHY FREEZING DRIZZLE ACROSS PORTIONS OF THE AREA EXPIRE AT 9 AM. ALSO FRESHENED UP THE ZONES. OTHERWISE...NO OTHER CHANGES TO THE FORECAST PACKAGE. && .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 358 AM EST TUE MAR 3 2015 A COMPLICATED WEATHER PATTERN SHAPING UP FOR EASTERN KENTUCKY THROUGH THE MIDDLE OF THE WEEK. THE FIRST FORECAST CONCERN WILL BE THE POTENTIAL FOR FREEZING DRIZZLE OR FREEZING RAIN EARLY THIS MORNING NORTH OF THE MOUNTAIN PARKWAY. THERE IS A SMALL CHANCE THAT SOME LIGHT PRECIPITATION WILL FALL INTO A LAYER OF SUBFREEZING AIR THAT IS CURRENTLY IN PLACE ACROSS THE NORTHERN HALF OF THE FORECAST AREA. THE ISSUE WITH THIS WILL BE WHETHER OR NOT THE PRECIP IS ABLE TO REACH THE GROUND BEFORE TEMPERATURES RISE ABOVE FREEZING. THIS SITUATION WILL CONTINUE TO BE MONITORED CLOSELY OVER THE NEXT SEVERAL HOURS. IF SOME FREEZING PRECIP DOES DEVELOP...AN SPECIAL WEATHER STATEMENT WILL BE ISSUED TO DEAL WITH IT. THE SECOND CONCERN IN THE FIRST 36 HOURS OF THE FORECAST WILL BE HEAVY RAIN AND THE POTENTIAL FOR FLOODING ACROSS THE AREA. AT THIS TIME...THE FORECAST MODELS HAVE MOVED THE AXIS OF HEAVIEST PRECIPITATION TODAY SLIGHTLY NORTH OF WHERE IT WAS IN PREVIOUS RUNS. THE POP AND QPF FORECAST FOR TODAY WAS MODIFIED AS A RESULT TO ACCOUNT FOR THIS CHANGE. IT STILL APPEARS HIGHLY LIKELY THAT EASTERN KENTUCKY WILL EXPERIENCE A PERIOD OF MODERATE TO HEAVY RAIN BEGINNING LATE THIS AFTERNOON AND LASTING THROUGH THE END OF THE DAY ON WEDNESDAY. THERE MAY EVEN BE ENOUGH VERTICAL MOTION AND WIND ENERGY ALOFT TO FIRE OFF A FEW THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. AT THIS TIME...IT STILL APPEARS THAT 2 TO 3 INCHES OF RAIN WILL FALL ACROSS ALL OF EASTERN KENTUCKY. DUE TO RECENTLY MELTED SNOW...THE GROUND IS ALREADY COMPLETELY SATURATED ACROSS THE ENTIRE AREA...SO IT WILL NOT TAKE MUCH RAIN TO BEGIN CAUSING PROBLEMS. BASED ON CURRENT HYDRO FORECASTS...IT APPEARS THAT THE CUMBERLAND RIVER BASIN MAY EXPERIENCE THE MOST SIGNIFICANT FLOODING ISSUES. THERE WILL ALSO BE POINTS ALONG THE KENTUCKY BASIN THAT MAY SEE SIGNIFICANT FLOODING...SUCH AS AT RAVENNA. THE TEMPERATURES TODAY ARE STILL EXPECTED TO RISE ABOVE NORMAL ACROSS THE AREA...WITH HIGHS TOPPING OUT IN THE LOW TO MID 50S FOR THE ENTIRE AREA. A FEW LOCATIONS IN OUR FAR SOUTHWEST MAY EVEN APPROACH 60 IN THE STRONG SOUTHERLY FLOW THAT IS ON TAP FOR TODAY. THE END OF THE SHORT TERM PERIOD IS WHERE OUR SECOND AND PERHAPS MORE SERIOUS FORECAST CONCERN LIES. ONCE THE PREVIOUSLY MENTIONED COLD FRONT MOVES THROUGH THE AREA...VERY COLD AIR WILL FILTER INTO THE AREA BEHIND IT...AS WINDS SHIFT TO THE NORTH AND NORTHWEST. WITH A STRONG FEED OF GULF MOISTURE STILL ON TRACK TO OVERRIDE THE SLUGGISH COLD FRONT...SIGNIFICANT AMOUNTS OF PRECIPITATION ARE EXPECTED TO OCCUR. PRECIPITATION WILL GRADUALLY TRANSITION FROM RAIN TO A MIX OF RAIN...SLEET...AND SNOW ALONG AND NORTH OF THE I634 CORRIDOR WEDNESDAY AFTERNOON. THIS MIX OF PRECIPITATION IS FORECAST TO MOVE STEADILY EASTWARD ACROSS THE AREA BEHIND THE DEPARTING FRONT. AS MORE AND MORE COLD AIR MOVES IN...THE PRECIP WILL CHANGE OVER FROM A MESSY WINTRY MIX TO ALL SNOW BY AROUND 0Z THURSDAY. SOME LIGHT SNOW AND SLEET ACCUMULATIONS MAY OCCUR LATE WEDNESDAY IN OUR FAR NORTHWEST. THE CHALLENGE WITH THIS PART OF THE FORECAST WILL BE DETERMINING HOW STRONG THE WARM NOSE ALOFT WILL BE AT THE START OF THE EVENT. AT THIS TIME...THE NAM12 BY FAR HAS THE MOST WELL DEFINED LAYER OF WARM AIR AMONGST THE MODELS...WHICH WOULD LEAD TO MORE SLEET IN OUR NORTHER AND LESS SNOW. THE GFS AND ECMWF MODELS...ON THE OTHER HAND...ARE BOTH SHOWING A MUCH LESS WELL DEFINED WARM NOSE ALOFT AND THEREFORE MORE SNOW. FOR NOW HAVE DECIDED TO USE A BLEND OF THE TWO SOLUTIONS...GOING WITH A MIX OF SNOW AND SLEET TO START THE EVENT AND LEANING MORE TOWARD THE SNOWFALL AMOUNTS THE WWD FORECAST IS CURRENTLY PREDICTING. .LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 557 AM EST TUE MAR 3 2015 APPEARS INCREASINGLY LIKELY THAT WE WILL BE DIVING HEADLONG INTO A TRANSITION FROM A HEAVY RAIN INTO A SIGNIFICANT WINTER WEATHER EVENT BY THE BEGINNING OF THE EXTENDED. GFS...ECMWF SOLUTIONS CONTINUE TO SHOW FAIRLY GOOD AGREEMENT WITH THIS SCENARIO. HOWEVER...THE NAM CONTINUES TO TREND FURTHER TO THE NORTHWEST WITH THE MOST SIGNIFICANT FEATURES IN OUR SENSIBLE WEATHER. WITH THE NAM OUTSIDE ITS WINDOW OF BEST PERFORMANCE...GENERAL PREFERRED TO REMAINED CLOSER TO THE OFFICIAL FORECAST AND A CONSENSUS OF THE GFS AND ECMWF. ENOUGH UNCERTAINTY REMAINS IN THE MODEL SOLUTIONS TO WARRANT STAYING WITH THE CURRENT SUITE OF WATCH PRODUCTS THROUGH THE FIRST PORTIONS OF THE EXTENDED. A VERY TIGHT BAROCLINIC ZONE STRETCHING WSW TO ENE ACROSS THE OHIO VALLEY WILL GRADUALLY SHIFT SOUTHEAST INTO TENNESSEE VALLEY THROUGH THURSDAY. WEATHER ALONG THE BAROCLINIC ZONE WILL REMAIN OF ACTIVE AS SEVERAL WAVES OF LOW PRESSURE TRACK THROUGH THE TN VALLEY REGION. COLDER ARCTIC AIR FILTERING INTO OUR AREA ON THE NORTHERN SIDE OF THIS ZONE WILL CHANGE RAIN OVER TO SNOW WEDNESDAY NIGHT. THERMAL PROFILES SUGGEST THAT THERE WILL BE A PERIOD OF MIXED PRECIPITATION DURING THE CHANGOVER...GENERALLY SLEET IN THE NORTH BUT SLEET OR POSSIBLY EVEN SOME FREEZING RAIN IN THE SOUTH. OVERALL MODEL TRENDS SEEM TO BE SLIGHTLY SLOWER WITH THE ONSLAUGHT OF COLD ARCTIC AIR INTO OUR FORECAST AREA LATE WEDNESDAY INTO WEDNESDAY NIGHT. BUT SIGNIFICANT SNOW/SLEET ACCUMULATIONS STILL APPEAR POSSIBLE...WITH THE HIGHEST AMOUNTS LIKELY NEAR THE I-64 CORRIDOR AND LESSER AMOUNTS ACROSS OUR SOUTHEAST. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT BEGINNING LATE THURSDAY NIGHT AND REMAIN OVER THE AREA THROUGH LATE SUNDAY. TEMPS FRIDAY MORNING WILL LIKELY DIP INTO THE SINGLE DIGITS...WITH A FEW SPOTS IN OUR NORTH POSSIBLY DROPPING BELOW 0 DEGREES...WELL BELOW NORMAL FOR MARCH AND NEAR RECORD LOWS. THE COLD SNAP APPEARS TO BE FAIRLY SHORT LIVED AS TEMPERATURES START MODERATING BACK TOWARDS SEASONABLE LEVELS BY THE WEEKEND...THOUGH THEY WILL GENERALLY REMAIN BELOW NORMAL. SOME LIGHT PRECIPITATION WILL BE POSSIBLE EARLY NEXT WEEK AS A WEAK FRONTAL BOUNDARY DROPS SOUTHWARD OUT OF CANADA AND THE GREAT LAKES. BUT WEATHER WITH THIS FEATURE HAS BEEN TRENDING DRIER WITH TIME. FOR NOW MAINTAINED A SLIGHT POP SUNDAY NIGHT INTO MONDAY BUT FEEL THIS MAY BE OVERDONE. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 358 AM EST TUE MAR 3 2015 VFR CONDITIONS WILL PREVAIL AT THE TAF SITES THROUGH AROUND 10Z. CLOUD BASES WILL CONTINUE TO GRADUALLY LOWER THROUGH THE REMAINDER OF THE OVERNIGHT AND PREDAWN HOURS AS A WARM FRONT APPROACHES FROM THE SOUTHWEST. CIGS AT 10 OR 11Z AT JKL...LOZ...AND SME SHOULD RANGE BETWEEN 2.5 AND 3K AS MULTIPLE LAYERS OF LOW LEVEL CLOUDS MOVE IN. CIGS WILL STEADILY LOWER THROUGHOUT THE MORNING...AND WE WILL LIKELY SEE IFR CIGS AT THE TAF SITES BY 14 TO 16Z THIS MORNING. PRECIPITATION IN THE FORM OF DRIZZLE OR LIGHT WILL BEGIN AFFECTING THE TAF SITES BY AROUND 9Z THIS MORNING. THERE IS A SMALL CHANCE FOR SOME FREEZING RAIN OR FREEZING DRIZZLE AT SJS AND SYM BETWEEN 9 AND 13Z AS PRECIP OVERRIDES A LAYER OF NEAR FREEZING AIR NORTH OF THE MOUNTAIN PARKWAY. THE PRECIP SHOULD CHANGE OVER TO ALL RAIN BY 14Z. CONDITIONS WILL WORSEN DURING THE TRANSITION...WITH IFR TO LIFR CONDITIONS THROUGH THE REMAINDER OF THE TAF PERIOD. THERE IS ALSO A CHANCE OF THUNDER THIS AFTERNOON AND EVENING...AS A STRONG COLD MOVING ACROSS THE AREA INTERACTS WITH WARM MOIST AIR OFF THE GULF OF MEXICO. && .JKL WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH THURSDAY EVENING FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120. WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104- 106>120. && UPDATE...JMW SHORT TERM...AR LONG TERM...RAY AVIATION...AR
Hazardous weather outlook, Mar 3, 9:54 AM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 954 AM EST TUE MAR 3 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041800- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 954 AM EST TUE MAR 3 2015 ...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH THURSDAY EVENING... ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE POTENTIAL EXISTS FOR HEAVY RAINFALL AND FLOODING TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A POTENTIAL FOR HEAVY RAINFALL MOST OF THE DAY ON WEDNESDAY...WITH A RISK OF FLOODING FROM WEDNESDAY THROUGH THURSDAY. THE RAIN IS EXPECTED TO CHANGE TO WINTRY PRECIPITATION BEFORE DRY WEATHER RETURNS. THE GREATEST RISK OF SIGNIFICANT WINTER WEATHER IS FROM WEDNESDAY AFTERNOON INTO THURSDAY MORNING. HOWEVER...THERE IS STILL CONSIDERABLE UNCERTAINTY REGARDING THE TIMING OF CHANGE OVER AND WHAT TYPES OF PRECIPITATION THAT MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAIN AND SNOW TOTALS TONIGHT THROUGH THURSDAY. AR/JMW
In the hours before
Special weather statement, Mar 3, 6:46 AM EST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 646 AM EST TUE MAR 3 2015 KYZ044-051-052-060-088-104-106-107-109-110-113-115-117>120-031415- FLEMING-BATH-ROWAN-MENIFEE-HARLAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN- FLOYD-KNOTT-PERRY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...OWINGSVILLE...MOREHEAD... FRENCHBURG...CUMBERLAND...HARLAN...SANDY HOOK...WEST LIBERTY... PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT... HINDMAN...PIPPA PASSES...HAZARD...HYDEN...JENKINS...WHITESBURG... INEZ...COAL RUN...ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 646 AM EST TUE MAR 3 2015 ...LIGHT FREEZING DRIZZLE POSSIBLE THIS MORNING... POCKETS OF LIGHT FREEZING DRIZZLE WILL BE POSSIBLE THIS MORNING ACROSS PORTIONS OF THE AREA WHERE TEMPERATURES ARE STILL AT OR BELOW FREEZING. LOCATIONS THAT WILL BE PARTICULARLY PRONE TO SEEING FREEZING DRIZZLE THIS MORNING WILL BE ALONG AND NORTH OF THE I64 CORRIDOR...AND THE DEEPER AND MORE SHELTERED VALLEYS IN OUR FAR EASTERN COUNTIES WHERE COLDER AIR MAY HAVE COLLECTED IN THE VALLEY FLOORS. THE FREEZING RAIN COULD LEAVE BEHIND A LIGHT GLAZE OF ICE ON ELEVATED AND EXPOSED OBJECTS AND PERHAPS ON SHELTERED BRIDGES AND OVERPASSES. MOTORISTS SHOULD USE CAUTION IF OUT DRIVING THIS MORNING. AR
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 11:38 AM EST | River Flood Warning | JKL | Estill | 5 days |
| Mar 3, 11:49 AM EST | River Flood Warning | JKL | Whitley | 6 days |
| Mar 3, 11:54 AM EST | River Flood Warning | JKL | Knox | 4 days |
| Mar 3, 4:24 PM EST | Winter Storm Warning | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 47 hr |
Nearby
River Flood Warnings in Kentucky, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.